Birth Control Pills' Long Time-Users are at Risk

I am currently taking birth-control pills because we're not yet ready to have a baby. I got scared when I read about the recent study conducted by researchers from the University of California San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University in China that long time users of birth-control pills are at risk for Glaucoma. 

photo credit: www.vision-and-eye-health.com
Glaucoma is an eye condition resulting in the damage of the optic nerve, often leading in blindness.

Past studies have connected the low estrogen level of post menopausal women with increased glaucoma risk. In connection, the new study suggests that prolonged use of birth control pills results in low estrogen levels, resulting in a similar risk for the eye disease.

The researchers note that anyone can develop glaucoma, but age, being African-American, and having a history of retinopathy (a retina disease resulting in blindness) are definite risk factors. Moreover, “…women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors,” said Shan Lin, M.D., the lead researcher. 

0 comments:

Post a Comment

Leave your footprints below: